Changes in lipid metabolism during retinoid administration

Leonard E. Gerber, John W Erdman

Research output: Contribution to journalArticle

Abstract

Administration of oral vitamin A and the synthetic retinoids to humans and experimental animals has been accompanied by changes in lipid metabolism. These changes include alterations in serum, liver, and skin surface lipids. While the immediate cause(s) of the serum and liver changes remain(s) obscure, the skin surface lipid alterations appear to be secondary to changes in sebum production. The most marked effect of retinoid feeding seen in clinical or animal studies is that of hypertriglyceridemia. The increased serum triglycerides are found primarily in the very low-density lipoprotein (VLDL) fraction of the blood and occur during both the fasted and fed state. In rats, oral all-trans-retinoic acid, 13-cis-retinoic acid, and natural vitamin A have resulted in hypertriglyceridemia, while in man, 13-cis-retinoic acid, etretinate, and natural vitamin A have been reported to elicit this response. Current studies using the rat indicate that elevated serum triglycerides may be secondary to both increased liver secretion and decreased extrahepatic breakdown. Ongoing work from our laboratory and the possible primary causes of the systemic lipid changes are discussed.

Original languageEnglish (US)
Pages (from-to)664-672
Number of pages9
JournalJournal of the American Academy of Dermatology
Volume6
Issue number4
DOIs
StatePublished - Jan 1 1982

Fingerprint

Retinoids
Lipid Metabolism
Vitamin A
Isotretinoin
Hypertriglyceridemia
Serum
Lipids
Liver
Triglycerides
Sebum
Etretinate
Skin
VLDL Lipoproteins
Tretinoin
Oral Administration

ASJC Scopus subject areas

  • Dermatology

Cite this

Changes in lipid metabolism during retinoid administration. / Gerber, Leonard E.; Erdman, John W.

In: Journal of the American Academy of Dermatology, Vol. 6, No. 4, 01.01.1982, p. 664-672.

Research output: Contribution to journalArticle

@article{1e0bd20ad49e4729b7a3cc51f40a6f1a,
title = "Changes in lipid metabolism during retinoid administration",
abstract = "Administration of oral vitamin A and the synthetic retinoids to humans and experimental animals has been accompanied by changes in lipid metabolism. These changes include alterations in serum, liver, and skin surface lipids. While the immediate cause(s) of the serum and liver changes remain(s) obscure, the skin surface lipid alterations appear to be secondary to changes in sebum production. The most marked effect of retinoid feeding seen in clinical or animal studies is that of hypertriglyceridemia. The increased serum triglycerides are found primarily in the very low-density lipoprotein (VLDL) fraction of the blood and occur during both the fasted and fed state. In rats, oral all-trans-retinoic acid, 13-cis-retinoic acid, and natural vitamin A have resulted in hypertriglyceridemia, while in man, 13-cis-retinoic acid, etretinate, and natural vitamin A have been reported to elicit this response. Current studies using the rat indicate that elevated serum triglycerides may be secondary to both increased liver secretion and decreased extrahepatic breakdown. Ongoing work from our laboratory and the possible primary causes of the systemic lipid changes are discussed.",
author = "Gerber, {Leonard E.} and Erdman, {John W}",
year = "1982",
month = "1",
day = "1",
doi = "10.1016/S0190-9622(82)80047-9",
language = "English (US)",
volume = "6",
pages = "664--672",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",
number = "4",

}

TY - JOUR

T1 - Changes in lipid metabolism during retinoid administration

AU - Gerber, Leonard E.

AU - Erdman, John W

PY - 1982/1/1

Y1 - 1982/1/1

N2 - Administration of oral vitamin A and the synthetic retinoids to humans and experimental animals has been accompanied by changes in lipid metabolism. These changes include alterations in serum, liver, and skin surface lipids. While the immediate cause(s) of the serum and liver changes remain(s) obscure, the skin surface lipid alterations appear to be secondary to changes in sebum production. The most marked effect of retinoid feeding seen in clinical or animal studies is that of hypertriglyceridemia. The increased serum triglycerides are found primarily in the very low-density lipoprotein (VLDL) fraction of the blood and occur during both the fasted and fed state. In rats, oral all-trans-retinoic acid, 13-cis-retinoic acid, and natural vitamin A have resulted in hypertriglyceridemia, while in man, 13-cis-retinoic acid, etretinate, and natural vitamin A have been reported to elicit this response. Current studies using the rat indicate that elevated serum triglycerides may be secondary to both increased liver secretion and decreased extrahepatic breakdown. Ongoing work from our laboratory and the possible primary causes of the systemic lipid changes are discussed.

AB - Administration of oral vitamin A and the synthetic retinoids to humans and experimental animals has been accompanied by changes in lipid metabolism. These changes include alterations in serum, liver, and skin surface lipids. While the immediate cause(s) of the serum and liver changes remain(s) obscure, the skin surface lipid alterations appear to be secondary to changes in sebum production. The most marked effect of retinoid feeding seen in clinical or animal studies is that of hypertriglyceridemia. The increased serum triglycerides are found primarily in the very low-density lipoprotein (VLDL) fraction of the blood and occur during both the fasted and fed state. In rats, oral all-trans-retinoic acid, 13-cis-retinoic acid, and natural vitamin A have resulted in hypertriglyceridemia, while in man, 13-cis-retinoic acid, etretinate, and natural vitamin A have been reported to elicit this response. Current studies using the rat indicate that elevated serum triglycerides may be secondary to both increased liver secretion and decreased extrahepatic breakdown. Ongoing work from our laboratory and the possible primary causes of the systemic lipid changes are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0020072363&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020072363&partnerID=8YFLogxK

U2 - 10.1016/S0190-9622(82)80047-9

DO - 10.1016/S0190-9622(82)80047-9

M3 - Article

VL - 6

SP - 664

EP - 672

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

IS - 4

ER -